Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Phoenix, AZ

July 28, 2018La Paz County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 28, 2018, 9:39 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 9:39 PM MST (04:39 UTC)
Expired
Jul 29, 2018, 1:30 AM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties La Paz County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 189 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WGUS55 KPSR 290439
FFWPSR
AZC012-013-290830-
/O.NEW.KPSR.FF.W.0026.180729T0439Z-180729T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
939 PM MST SAT JUL 28 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Northeastern La Paz County in west central Arizona...
  Maricopa County in south central Arizona...

* Until 130 AM MST.

* At 937 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area including Bullard Wash and Date 
  Creek located near and to the east of Alamo Lake State Park . 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gladden.

* This includes US Highway 60 between mile markers 68 and 78.
  Park Road and New Alamo Road.
 
LAT...LON 3429 11338 3429 11333 3400 11333 3390 11325
      3384 11344 3424 11360 3429 11352 3431 11344
      3429 11341 3430 11339

$$

MS
3 follow-up statements
889 
WGUS75 KPSR 290535
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1035 PM MST SAT JUL 28 2018

AZC012-013-290830-
/O.CON.KPSR.FF.W.0026.000000T0000Z-180729T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
1035 PM MST SAT JUL 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MST FOR
NORTHEASTERN LA PAZ AND MARICOPA COUNTIES...

At 1034 PM MST, Doppler radar indicated thunderstorms have generally 
moved out of the warned area. Very heavy rainfall however that fell 
upstream along Bullard Wash will continue to move downstream.

Some locations that will experience flooding include...
Gladden. Roads east of Alamo Lake including Park Road and New Alamo 
Road will be impacted by flash flooding.

This includes US Highway 60 between mile markers 68 and 78.
 
LAT...LON 3429 11338 3429 11333 3400 11333 3390 11325
      3384 11344 3424 11360 3429 11352 3431 11344
      3429 11341 3430 11339

$$

MS
276 
WGUS75 KPSR 290600
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1100 PM MST SAT JUL 28 2018

AZC012-013-290830-
/O.CON.KPSR.FF.W.0026.000000T0000Z-180729T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
1100 PM MST SAT JUL 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM MST FOR
NORTHEASTERN LA PAZ AND MARICOPA COUNTIES...

At 1059 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Gladden.

This includes US Highway 60 between mile markers 68 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3429 11338 3429 11333 3400 11333 3390 11325
      3384 11344 3424 11360 3429 11352 3431 11344
      3429 11341 3430 11339

$$

Rogers
107 
WGUS75 KPSR 290823
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
123 AM MST SUN JUL 29 2018

AZC012-013-290832-
/O.EXP.KPSR.FF.W.0026.000000T0000Z-180729T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
123 AM MST SUN JUL 29 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES WILL EXPIRE AT 130 AM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3429 11338 3429 11333 3400 11333 3390 11325
      3384 11344 3424 11360 3429 11352 3431 11344
      3429 11341 3430 11339

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:04 PM MST, 7 hours 35 minutes earlier.

Area forecast discussion, Jul 28, 2:04 PM MST, 7 hours 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
204 PM MST Sat Jul 28 2018

.SYNOPSIS...
A major upswing in storm activity is anticipated over the Arizona
deserts this afternoon and evening. Winds could be strong enough
to cause minor damage. At a minimum, anticipate large swaths of
strong winds causing areas of dense blowing dust. There is also
the potential for brief heavy rain but that will be less
widespread...with best chances over south-central Arizona
declining to slight chances over southeast California. Storm
chances and slightly above normal temperatures will continue
through most of next week with an increase in tropical moisture
possible by next weekend.

&&

.DISCUSSION...
Moisture levels have increased today compared to yesterday. This
is evident not only in soundings from earlier today but surface
dew points for early this afternoon. This morning's soundings also
showed some cooling roughly in the 850-700 mb altitudes. Thus
there is more CAPE and less CIN than yesterday. Anticipate some
decrease in those dew points with continued mixing which will aid
the DCAPE values. Steering flow is northeasterly. Thus, the stage
is set for higher terrain storms over central and southeast AZ to
propagate to the lower elevations of central AZ followed by
subsequent westward propagation. Multiple runs of HRRR based
guidance has been aggressive in it's depiction of convection over
our forecast area for this afternoon and evening - especially for
areas west of metro Phoenix over northwest Maricopa County. Of
note, there has been a slight downtrend in latest runs. The more
noticeable trend is with a slower arrival of storms. However, it
is also behind with ongoing convection. HREF also indicates that
storm coverage over metro Phoenix will not be widespread but
become better to the west. In general, there is a mixed bag of
solutions amongst the CAMs (as usual). The NCEP WRF-NMM struggles
to produce much of anything over metro Phoenix though its cousin
the ARW is more generous. The NAM Nest fizzles storms over the
southeast Valley. Perhaps the most surprising is the UofA WRF-GFS
which is often the most aggressive yet it indicates only modest
activity. One area of agreement amongst these models is that
southeast AZ, in particular Pima County (and areas just south of
the Mexico border), will be very active and produce far reaching
outflows. To varying degrees, they also agree on the idea of
outflow from Pima County encountering outflow from Gila/Yavapai
Counties. With these outflows, there is good potential that CIN
will be overcome for a lot of south-central and southwest AZ -
less likely over southeast CA.

The main takeaway is that there will be large swaths of strong
outflow winds which will cause a lot of dense blowing dust. Thus,
the advance notice Blowing Dust Advisories. In some areas,
including metro Phoenix, winds will be strong enough to damage
trees and weak structures (e.g. aluminum awnings). There is also
the potential for more localized but more robust wind damage
(from straight line winds). Storms will be capable of brief heavy
rain and anticipate minor nuisance flooding will be common. More
significant flooding is also possible but in much more localized
areas. Of note, both SPC and WPC have identified much of our CWA
as having potential for severe weather and excessive rain
respectively. This of course does not mean that everyone
everywhere will experience a major storm. Especially when it comes
to rainfall, expect dramatic variations over small distances.

Isolated to scattered showers and thunderstorms over the higher
terrain north and east of Phoenix are expected again tomorrow,
though dynamic forcing should be weaker with the inverted trough
pushing into the Pacific Ocean. Complex outflow boundary
interactions over the lower deserts will be less likely as the
steering flow becomes a bit more uniform across the region out of
the east-southeast. Whether or not outflows will be able to
trigger new convection over the lower deserts will depend on how
worked over the atmosphere is from today and tonight. Considering
we do expect today to be relatively active, we have continued
tapering POPs back a bit for tomorrow, but if this does not
materialize POPs may be raised. High temperatures tomorrow should
decrease a few degrees from today, closer to seasonal normals.

Moisture levels will continue to remain elevated with shower and
thunderstorm chances continuing through at least the second half
of next week. Slightly drier continental air may drift into the
region from the northeast on Monday, but a pair of weak troughs
rotating around the persistent ridge of high pressure may help
increase thunderstorm coverage on Tuesday or Wednesday and again
on Thursday or Friday. The first trough will be associated with a
tail of energy splitting off from a positively-tilted trough that
pushes through the Midwest, while the second may be convectively
reinforced by a complex developing along the front range of the
Rockies in northwest flow. Although these features are very subtle
and possibly beyond the limits of predictability, it seemed wise
to keep POPs elevated through the period given abundant moisture
should remain in place. Temperatures should continue to run near
to slightly above normal given the presence of the ridge near the
region despite elevated moisture levels. These moisture levels may
become even more elevated by early the following week as both the
GFS and ECMWF show a tropical system developing over the East
Pacific.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL...
Through around 02Z, winds will remain out of the west aob 10 kts
with FEW to SCT mid and upper level clouds. Storm activity this
afternoon and evening should be more widespread than previous days
with a high likelihood of storm outflows moving into the metro from
an easterly component sometime between 02-04Z. With this outflow,
also comes the potential for blowing dust and visibility concerns.
In addition, there is moderate to high confidence that thunderstorms
will develop along this outflow boundary and push westward with a
few isolated strong to severe thunderstorms possible. As activity
moves over terminals, SCT to BKN cloud decks between 6 to 8 kft will
be likely and could possibly be even lower if storms move overhead.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds to favor the south at KBLH and the southeast at KIPL with
general sustained speeds of around 10 kts with a few gusts up to 20
to 25 kts during the afternoon hours. Some debris clouds from storms
in Arizona are likely this evening into tonight. There is at least a
slight chance of a storm outflow reaching the terminals late
tonight, but any storm activity should remain to the east of the
terminals. Although storm activity should remain limited, the
afomentioned outflow will bring the potential for blowing dust and
slight visibility concerns.

Aviation Discussion not updated for amended TAFs.

&&

FIRE WEATHER...

Tuesday through Saturday:

Monsoon moisture will linger over the region through next week but
with slightly lower minimum humidity levels as compared to the
preceding couple of days. At least slight chances of thunderstorms
will continue - mainly over the typical favored areas of south-
central AZ. Otherwise, minimum relative humidity values will
remain above 15 percent with overnight recovery remaining at least
fair if not good. Apart from thunderstorms, winds will generally
be light except for customary afternoon and evening breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Skywarn amateur radio Nets may need to be activated for this
afternoon and evening. Spotters should follow standard reporting
procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ534-
     537>540-542>544-546-548-550-551-553>555-559.

     Blowing Dust Advisory from 6 PM this evening to midnight MST
     tonight for AZZ530>533-535-536.

CA...Blowing Dust Advisory from 6 PM this evening to midnight PDT
     tonight for CAZ562>570.

&&

DISCUSSION...AJ/Hopper
AVIATION...Hernandez
FIRE WEATHER...AJ

In the hours before

Special weather statement, Jul 28, 7:03 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
703 PM MST SAT JUL 28 2018

AZZ537-541-542-545-290245-
New River Mesa AZ-Cave Creek/New River AZ-Northwest Valley AZ-
Deer Valley AZ-
703 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 745 PM
MST...

At 703 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving southwest at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Phoenix, Surprise, New River, Cave Creek, Carefree, Deer Valley
Airport, Lake Pleasant, Vistancia and Anthem.

This includes the following highways...
AZ Interstate 17 between mile markers 217 and 241.
US Highway 60 between mile markers 133 and 136.
AZ Route 74 between mile markers 13 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3402 11187 3368 11199 3370 11250 3391 11237
      3389 11231 3391 11224 3395 11224 3397 11219
      3405 11215
TIME...MOT...LOC 0203Z 049DEG 29KT 3389 11218

Rogers
Special weather statement, Jul 28, 7:15 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
715 PM MST SAT JUL 28 2018

AZZ533-534-290300-
Aguila Valley AZ-Central La Paz AZ-
715 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 800 PM MST...

At 714 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Wenden, or 22 miles south of Alamo Lake, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wenden.

This includes US Highway 60 between mile markers 60 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3413 11333 3401 11333 3400 11322 3400 11321
      3379 11355 3393 11370 3415 11334
TIME...MOT...LOC 0214Z 236DEG 19KT 3395 11347

Rogers
Special weather statement, Jul 28, 7:37 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
737 PM MST SAT JUL 28 2018

AZZ534-537-538-290330-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
737 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 830 PM
MST...

At 737 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Yarnell to near Castle Hot
Springs. Movement was southwest at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Surprise, Wickenburg, Wittmann, Circle City and Morristown.

This includes the following highways...
US Highway 60 between mile markers 97 and 132.
AZ Route 74 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3390 11238 3364 11254 3377 11312 3400 11291
      3400 11273
TIME...MOT...LOC 0237Z 047DEG 46KT 3414 11267 3393 11240

Rogers
Special weather statement, Jul 28, 8:30 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
830 PM MST SAT JUL 28 2018

AZZ533-534-538-290430-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
830 PM MST SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 930 PM MST...

At 830 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Aguila, or 13 miles west of Wickenburg, moving west at
25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wickenburg, Gladden and Aguila.

This includes US Highway 60 between mile markers 71 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11339 3400 11273 3371 11269 3376 11340
TIME...MOT...LOC 0330Z 074DEG 23KT 3398 11299

Rogers
Local storm report, Jul 28, 9:16 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
916 PM MST SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     DUST STORM       1 E WENDEN              33.83N 113.52W
07/28/2018                   LA PAZ             AZ   TRAINED SPOTTER

            SPOTTER REPORTED NEAR 0 VISIBILITY IN
            WENDEN, AZ ON HIGHWAY 60 MILEPOST 62. COULD
            ONLY SEE ACROSS STREET. SPOTTER LAZ15005.

&&

THW
Local storm report, Jul 28, 9:21 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
921 PM MST SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     DUST STORM       CENTENNIAL              33.57N 113.35W
07/28/2018                   LA PAZ             AZ   PUBLIC

            PUBLIC REPORTED NEAR ZERO VISIBILITY ON I-10
            IN CENTENNIAL.

&&

THW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:19 PM MSTSpecial Weather StatementPSRGila41 min
Jul 28, 6:38 PM MSTSpecial Weather StatementPSRLa Paz37 min
Jul 28, 7:03 PM MSTSpecial Weather StatementPSR42 min
Jul 28, 7:08 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 28, 7:15 PM MSTSpecial Weather StatementPSR45 min
Jul 28, 7:37 PM MSTSpecial Weather StatementPSR53 min
Jul 28, 8:09 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 28, 8:30 PM MSTSpecial Weather StatementPSR60 min
Jul 28, 9:16 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Yuma44 min
Jul 28, 10:12 PM MSTDust Storm WarningPSRLa Paz, Yuma33 min
Jul 28, 10:25 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 28, 10:38 PM MSTSpecial Weather StatementPSRLa Paz52 min
Jul 28, 10:58 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Jul 29, 12:20 AM MSTSpecial Weather StatementPSR25 min
Jul 29, 12:44 AM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 29, 1:12 AM MSTFlash Flood WarningPSRGila3 hr
Jul 29, 4:25 PM MSTSpecial Weather StatementPSRGila50 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.